Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Antibiotics

08/22/2005

Question:

I have blotchiness on the nose from Rosacea and for a couple years have had one small red spot on the tip. I`ve had everything from `fotofacial` to laser treatments but it`s still there, in fact I think the laser made it worse. There are no visible blood vessels; it almost looks more like a burn mark or hyperpigmentation. I tried Hydroquinone 4% but think that maybe irritated it, and healing ointment does nothing either. I tried Vitamin K for 3 weeks and thought it was finally working, until I took a Doxycycline tablet and the next morning the spot seemed as red as ever! Can you please tell me, do oral antibiotics somehow cause vascular lesions or red marks on the skin to become redder or is it my imagination?? Thanks

Answer:

   The antibiotic that you took, Doxycycline, occasionally photosensitizes patients, that is makes them more sensitive to sunlight than normal.  However, it is unlikely that it caused redness to change overnight.  The possible exception might be a drug eruption but to have that on the tip of the nose is unknown from my standpoint. 

   It would appear that you have a number of color changes on your face that are distressing.  I would protect that skin!  Sunscreens with SPF30 or greater that filter both ultraviolet light A and B are available.  There are cosmetics that can be waterproofed and can be matched to your skin color and will improve the cosmesis.  You can find those at any large department store cosmetic counter.  I would urge you to check into those.

   Hydroquinone impacts dark color, not light red color so I would not expect it to have an impact on your process. 

   I hope this helps you.  Your board certified dermatologist and particularly one working at a medical center might be able to help you effectively.   Thank you for your inquiry.

 

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Charles L Heaton, MD
Professor
College of Medicine
University of Cincinnati